More than 30,000 solid organ transplants take place in the United States annually, and transplantation remains a life-saving option for those with end-stage solid organ disease.1 Immunosuppression is the cornerstone to preventing graft rejection. Mycophenolic acid (MPA) is a commonly used immunosuppressive agent and is associated with many gastrointestinal (GI) side effects: nausea, vomiting, diarrhea, abdominal pain, malabsorption, inflammation, and bleeding.2,3 Prompt recognition of such reactions is essential to reduce patient morbidity and mortality. We present a case of MPA-induced esophagitis complicated by stricture in which complete resolution of esophagitis was observed after discontinuation of MPA.
A 60-year-old woman with a history of nonischemic cardiomyopathy status-post orthotopic cardiac transplant 6 months earlier, peptic ulcer disease, and protein-calorie malnutrition requiring enteral feeding through J-tube was admitted for the management of volume status. The patient underwent J-tube placement roughly 3 months earlier for food aversion and anorexia in the peritransplant period in addition to gastric and duodenal pressure-induced ulceration secondary to Dobhoff tube placement. She was evaluated by the gastroenterology service for dysphagia and odynophagia. Relevant medications included pantoprazole 40 mg twice daily, tacrolimus 0.04 mg/kg/d, enteric-coated mycophenolate sodium (EC-MS) 360 mg twice daily, and prednisone 2 mg daily—all orally administered. Laboratory workup revealed negative serum cytomegalovirus (CMV) polymerase chain reaction. Video fluoroscopic swallow study demonstrated mild intraesophageal reflux.
The patient underwent esophagogastroduodenoscopy (EGD), which revealed grade D esophagitis and benign-appearing esophageal stenosis 28–35 cm from the incisors that were only able to be traversed after switching to a narrow-caliber endoscope (Figure 1). Dilation was not performed because of the degree of inflammation. Biopsies were obtained, and pathology was consistent with severe acute esophagitis with ulceration and granulation tissue. Infectious staining was negative for CMV, herpes simplex, and Candida. Oral medications were transitioned to intravenous (IV) or sublingual routes. Oral EC-MS was converted to IV mycophenolate mofetil (MMF), pantoprazole was transitioned from oral to IV, and sucralfate 1 g by mouth four times daily was added given because of concerns for reflux esophagitis, with a plan for follow-up EGD after 4 weeks. After 1 week, at the time of discharge from the inpatient setting, IV/sublingual medications were transitioned back to oral routes—including conversion of IV MMF to oral EC-MS.
Follow-up EGD 4 weeks later revealed persistent grade D esophagitis and severe esophageal stenosis, measuring 8 mm at the inner diameter, with food and pill debris above the stricture. Dilation was not performed because of the debris and degree of inflammation. Again, the degree of stricture required conversion to a narrow-caliber endoscope to traverse. Oral EC-MS was converted to MMF suspension through J-tube. Pantoprazole 40 mg twice daily was transitioned from oral to by J-tube, and sucralfate 1 g by mouth four times daily was continued. The remainder of her oral medications was converted to IV or by J-tube routes. Repeat EGD 1 week later redemonstrated severe esophagitis and severe esophageal stenosis, measuring 5 mm at the inner diameter (Figure 2). This time, the stenosis was unable to be traversed with a narrow-caliber endoscope, and dilation was again not attempted because of the severity of inflammation.
After lack of response to high-dose acid suppression and administration of medications by IV and J-tube routes for 1 week, the medication list was reviewed, and MPA was identified as a possible, albeit rare, cause of iatrogenic esophagitis. MMF was discontinued, and no additional immunosuppression was initiated to replace MMF. Follow-up EGD roughly 4 weeks later revealed complete resolution of esophagitis (Figure 3). Benign-appearing esophageal stenosis was redemonstrated, measuring 2 mm at the inner diameter, and was dilated under fluoroscopy. She has remained off of MPA without known transplant-related complications to date. She continues to receive serial EGDs with dilation, all of which have continued to demonstrate the absence of esophagitis and significant improvement in her esophageal stenosis after discontinuation of MPA.
The mechanism by which MMF induces inflammation may differ between the upper and lower GI tracts. MMF has been reported to exert local mucosal irritation and topical damage with nonsteroidal anti-inflammatory drug–like pathology within the esophagus, stomach, and duodenum. Conversely, in the ileum and colon, MMF causes graft-versus-host disease (GVHD)-like histologic changes including crypt epithelial apoptosis, secondary to its antimetabolic effects.4 These adverse GI effects may lead to a dose reduction or discontinuation in 40%–50% of cases.5 However, this action may be deleterious: Greater than 50% dose-reduction is associated with a 2-fold increased risk of graft loss, whereas discontinuation is associated with a nearly 3-fold increased risk of graft loss.5 EC-MS may offer the same immunosuppressive effects as oral MMF while portending a lesser GI side-effect profile.3,5
There have been few case reports of MMF-induced esophageal pathology. One demonstrated esophagitis with resolution after discontinuation of MMF.6 Another demonstrated esophagitis and esophageal stenosis with the resolution of both pathologies after MMF discontinuation.7 A third demonstrated esophagitis and esophageal stenosis that required multiple dilations and eventual stenting.8 We described a unique case of MPA-induced esophagitis complicated by esophageal stricture in a patient receiving multiple formulations and routes of MPA, including oral EC-MS in addition to MMF administered both IV and by J-tube.
In the evaluation of the transplant patient with esophagitis, it is essential to maintain a broad differential, including but not limited to infectious (eg, CMV, herpes simplex, and Candida), inflammatory (eg, GVHD), and drug-induced etiologies. In our case, infectious workup was unrevealing, and pathology was not consistent with GVHD; moreover, reflux esophagitis was less likely, given the refractory nature to high-dose acid suppression therapy. Therefore, a diagnosis of MPA-induced esophagitis was considered, and complete resolution of esophagitis was observed after discontinuation of MPA. Although a component of the upper GI side effects of oral MPA has historically been attributed to localized toxicity, the fact that our patient displayed persistent pathology, despite administering MPA by routes that bypass the esophagus indicates that toxicity may also occur because of systemic effects. The complete resolution of esophagitis observed after discontinuation of MPA further supports this notion. Although the mechanism by which this reaction occurs is not entirely clear, it may be related to the antimetabolic effects of the drug or disruption of esophageal epithelial tight junctions.4,9
Author contributions: TL Schell wrote the manuscript and reviewed the literature. CR Lindholm revised the manuscript for intellectual content and acquired the included endoscopic figures. I. Grimes revised the manuscript for intellectual content and is the article guarantor.
Financial disclosure: None to report.
Informed consent was obtained for this case report.
1. Organ Procurement and Transplantation Network. Transplants in the U.S. by State. U.S. Department of Health & Human Services, 2021 (https://optn.transplant.hrsa.gov/data/view-data-reports/national-data/#
) Accessed March 28, 2021.
2. Holt CD. Overview of immunosuppressive therapy in solid organ transplantation. Anesthesiol Clin. 2017;35:365–80.
3. Seminerio J, McGrath K, Arnold CA, Voltaggio L, Singhi AD. Medication-associated lesions of the GI tract. Gastrointest Endosc. 2014;79(1):140–50.
4. Parfitt JR, Jayakumar S, Driman DK. Mycophenolate Mofetil-related gastrointestinal mucosal injury: Variable injury patterns, including graft-versus-host disease-like changes. Am J Surg Pathol. 2008;32(9):1367–72.
5. Bunnapradist S, Ambühl PM. Impact of gastrointestinal-related side effects on mycophenolate mofetil dosing and potential therapeutic strategies. Clin Transpl. 2008;22:815–21.
6. Liu K, Kia L. Mycophenolate mofetil–induced esophagitis. Clin Gastroenterol Hepatol. 2019;17:e139.
7. Zhao Y, Goyal J, Weber F. Refractory esophagitis and mid-esophageal stricture due to mycophenolate mofetil. Am J Gastroenterol. 2014;109:S224.
8. Kim JJ, Mulki RH, Sebastian KM. Recalcitrant esophageal stricture secondary to mycophenolate mofetil. Case Rep Gastrointest Med. 2020:8817801.
9. Qasim M, Rahman H, Ahmed R, Oellerich M, Asif AR. Mycophenolic acid mediated disruption of the intestinal epithelial tight junctions. Exp Cel Res. 2014;322:277–89.